Michael Leonardi was enjoying his first year of college in San Diego last year. He was 20 years old, lived near the beach with friends and loved playing his guitar. But he swallowed what he thought to be a Percocet pill one night, purchased from a dealer on #Snapchat. The painkiller turned out to be the synthetic opioid fentanyl, an exponentially more powerful drug. Michael succumbed to fentanyl poisoning the next day, passing away in the early morning of Feb. 24, 2020.
Mona Leonardi, Michael’s mother, said she was in shock for a long time after she heard the news. She and Michael’s father, Mark Leonardi, only found out how Michael died when they saw the toxicology report six weeks later. By then, the country had shut down in response to the COVID-19 pandemic; Mona and Mark have still not been able to hold a public memorial service for their son.
“Grief is part of it, dealing with your grief,” Mona Leonardi said. “Waking up every morning is a nightmare. You just have to shake your head and try to figure out reality, and yeah, you’re in shock for a long time.”
Neither Mona nor Mark initially had known much about fentanyl. But by learning the details of Michael’s death and researching, the parents recognized a pronounced need to bring awareness to fentanyl poisoning, which they see as a public health crisis.
On Michael’s birthday last year, Aug. 22, they started up the Michael Leonardi Foundation, a Napa-based non-profit focused primarily on increasing awareness about fentanyl in the local community. The organization is also seeking to support local mental health and substance use disorder organizations for young adults.
“We were reading a lot about it, and we found there is no alarm going off, “Mark Leonardi said. “And so we started the foundation to bring awareness. We wanted to honor Michael, keep his spirit alive and honor his musical talents.”
Last year, more than 93,000 people in the United States died of a drug overdose, according to the Centers for Disease Control and Prevention. That represents a roughly 30% rise in deaths compared to 2019. And much of that increase, according to reporting from NPR, can be attributed to synthetic opioids, such as fentanyl.
Mona said she believes it’s vital to distinguish fentanyl from the opioid overdose crisis as a whole because she believes most people think of the opioid crisis primarily in terms of overprescribed painkillers and pharmaceutical company influence going back decades. Despite it being a synthetic opioid, Mona said, the fentanyl crisis is different in several ways.
For one, she said, people often don’t intentionally take fentanyl; they believe they’re taking some other drug that turns out to be fentanyl or be cut with fentanyl. Because of that lack of intention, Mona said, she and Mark believe fentanyl should be thought of as poisoning and not an overdose.
Education is vital in this case, Mona said, because people need to know what a fentanyl overdose looks like. They need to know the medicine naloxone, available as a nasal spray, rapidly reverses an opioid overdose. People need to know that fentanyl test strips can detect the drug in others drugs — a potential lifesaver for experimenters. And people need to know what fentanyl poisoning looks like and what to do.
“In Michael’s case, if his roommates had naloxone on hand and had known that he wasn’t really sleeping, that he wasn’t really snoring, they could’ve figured it out,” Mona Leonardi said. “If they had naloxone, they could’ve saved him or they could’ve called 911. So we need to give our kids these tools and this knowledge about what’s going on.”